Thrombolysis and Intermediate-Risk Pulmonary Embolism

 

A 40 year old woman was admitted to the emergency department (ED) after a syncopal episode. On admission she was in acute respiratory distress and described a two day history of sudden onset breathlessness. She had no previous medical history. Her only regular medication was the oral contraceptive pill. She had had a recent flu-like illness and been less active than usual. On arrival she had a respiratory rate of 30 breaths/minute with accessory muscle use. An ABG on 15L/min oxygen via non-rebreathe mask showed type I respiratory failure (PO2 8.4kPa). She was tachycardic (120bpm) and blood pressure was 98/50. Chest x-ray and bloods were unremarkable although her ECG revealed a sinus tachycardia with right axis deviation, Q waves and inverted T waves in lead III.

The patient had a bedside echocardiogram that revealed a severely dilated right ventricle with poor tricuspid annulus planar systolic excursion (TAPSE). A presumed diagnosis of a pulmonary embolism (PE) was made. Thrombolytic therapy was considered but rejected at this point, in view of the haemodynamic stability. The patient was commenced on enoxaparin at a dose of 1.5mg/kg.

CT pulmonary angiography confirmed the presence of bilateral pulmonary emboli. On return from CT the patient was sat up briefly at which time she became cyanotic and had a brief self-terminating seizure. During this time her blood pressure was not recordable, and significant hypotension secondary to obstructive shock was assumed to be the cause. At this point it was decided to proceed with thrombolysis. The patient was transferred to the Intensive Care Unit, made a rapid recovery without the need for vasopressors or intubation and ventilation, and was discharged from hospital a few days later.

What is the evidence for intravenous thrombolysis for intermediate-risk pulmonary embolism? Read More »

Advertisements

Echocardiography on ICU

A 50 year old female presented with acute kidney injury and sepsis.  She required fluid resuscitation, haemofiltration and cardiovascular support for 2 days, following which she was discharged to the renal ward for on-going haemodialysis. She underwent dialysis every 2-3 days for the next 3 weeks. Whilst on the ward she deteriorated acutely one evening, developing respiratory distress, followed by a respiratory arrest. She was intubated and ventilated transferred to the critical care unit.

A CTPA was negative for pulmonary embolus, but showed large bilateral pleural effusions. Tracheal suctioning was initially clear but later copious blood stained secretions were removed. A bedside cardiac echo performed by the consultant intensivist showed a globally sluggish left ventricle, which was overfilled, and the inferior vena cava measured 3cm also suggesting fluid overload. A trial of furosemide failed and she was aggressively haemofiltered to remove the excess fluid. Troponin was only mildly raised, and not thought to be suggestive of an acute cardiac event. She was extubated 24 hours later, but had two further episodes of flash pulmonary oedema requiring non-invasive ventilatory support whilst haemofiltration was re-commenced for fluid balance reasons. In total twelve litres of fluid were removed, with significant improvement in the patient’s condition. Repeat echocardiography prior to discharge showed an improving left ventricular function and IVC measurement of 2cm with greatly increased compliance.

What is the evidence that focussed echocardiography helps guide decision-making in intensive care?Read More »

Refractory Status Epilepticus

 

A middle aged man presented with seizures. For 4 days he had been feeling unwell with coryzal symptoms, frontal headache and dizziness. He had ‘not been himself’ for some months. He had no previous medical history and had never had a seizure before. The ambulance crew noted that he was confused and witnessed a generalised tonic-clonic seizure. On arrival in hospital he was severely agitated and uncooperative and received IV lorazepam.

He was not adequately protecting his airway, saturations were 100% on high flow oxygen, temperature was 37.8, his pulse was 88, BP 129/90mmHg, blood sugar was 7.7. Clinical examination did not reveal any abnormality except for diminished level of consciousness. A presumptive diagnosis of meningitis / encephalitis was made. His trachea was intubated, he received fluids, parenteral vitamins, IV ceftriaxone and acyclovir. A CT head (with contrast) was obtained and a lumbar puncture were normal. His blood tests, CXR, urinary toxicology screen, and ECG were non-contributory. Arterial blood gas analysis revealed changes consistent with being post ictal and then (whilst ventilated) normalised.

His sedation was weaned and once extubated he remained very drowsy, even 18 hours after his last sedation. A Glasgow Coma Score (GCS) was recorded at E1V1M5 (7/15). His pupils were equal and reactive, and he was moving all 4 limbs. Both plantar responses were down-going, and tone and reflexes were symmetrical. He had myoclonic jerking of his left hand but no rhythmical muscle activity was evident. To protect his airway he required reintubation of his trachea and re-institution of ventilation.

In addition to sedation with propofol and alfentanil he received therapeutic phenytoin. An electroencephalogram (EEG) performed on his second day, off sedation, revealed continuous periodic sharp and slow wave complexes at around 1Hz with intermittent high amplitude waves in the left temporal region and bursts of rhythmical activity in the right temporal region. At the time of the EEG he had some abnormal motor activity – continuous movement of his fingers and twitching of an eyelid and rhythmical jerking of both of his arms. An MRI of his brain was normal.

In this clinical context the EEG was interpreted as being consistent with encephalitis and non-convulsive status epilepticus.  Phenobarbitone was started in addition to the phenytoin. Normothermia and normoglycemia was maintained. To improve the management of his non convulsive status we continuously monitored his cerebral electrical activity with a bispectral index (BIS) monitor and bitemporal EEGs. We targeted a burst suppression of 20-50%. Propofol was ineffective at reducing the BIS without causing limiting hypotension but midazolam was effective.

Further investigations did not further our search for the primary diagnosis. A further EEG was performed 24 hours later, off midazolam but whilst on 350mg/hr of propofol. He developed some rhythmical motor activity and his EEG revealed ongoing abnormal electric activity, consistent with continued non-convulsive status, which resolved in response to a bolus of propofol. A possible diagnosis of limbic encephalitis was considered and methylprednisolone (1g IV) was administered.

A repeat MRI showed increased abnormal signal changes in the amygdala and hippocampus, which is supportive of the diagnosis of limbic encephalitis.

Despite optimal medical treatment his EEG showed more severe and continued abnormal electrical activity. Thiopentone was added to his anti-seizure regime. By the 19th day from initial presentation multiorgan failure had developed. He required ventilation with high airway pressures and high inspired oxygen concentrations for lung injury due to ventilator associated pneumonia, vasoactive drugs to support his cardiovascular system through the associated sepsis, haemofiltration for renal failure and had ileus with failure of enteral feeding. There were still signs of seizure activity despite concurrent administration of propofol, midazolam, phenytoin, levetiracetam, phenobarbitone and sodium valproate. Supportive treatment was withdrawn following diagnosis of brain-stem death. His family did not permit a post mortem examination.Read More »

Dexamethasone in Bacterial Meningitis

Dexamethasone in Bacterial Meningitis

A previously healthy 25 year old female was admitted with low GCS and a fever. She had a 24 history of viral symptoms including sore throat and a headache. On admission she had a GCS of 3, temperature of 38.9°C and raised inflammatory markers. She was intubated but did not require vasopressor support. A CT brain showed diffuse cerebral swelling, effacement of the sulci, sylvian fissures, basal cisterns and 3rd/4th ventricles, and early cerebellar tonsillar herniation. Lumbar puncture was not performed due to CT appearances. She was commenced on intravenous (IV) ceftriaxone 2g twice daily, IV acyclovir 800mg three times daily, and IV dexamethasone 10mg four times daily. Unfortunately, her pupils remained fixed and dilated on sedation hold 36 hours later, and she was making no respiratory efforts. She subsequently became a DBD organ donor.

What is the evidence for dexamethasone in bacterial meningitis?

Read More »

Critical Care Echocardiography

Critical Care Echocardiography

A 34 year old IV drug abuser was admitted with respiratory failure, bilateral patchy changes on chest X-ray, raised inflammatory markers and septic shock. She was intubated and commenced on antibiotics and noradrenaline. An in-house Focussed Intensive Care Echo was performed to guide fluid resuscitation. This was suggestive of hypovolaemia, but a large mobile mass was also observed in the left ventricular chamber. A departmental echo the next day confirmed the presence of a large vegetation on the anterior mitral valve leaflet with severe mitral regurgitation. She underwent a further period of stabilisation and underwent a mitral valve replacement.

What is the evidence for the development of in-house echocardiography skills within the critical care setting?Read More »